Mississippi, 2004

Lightning Strike in Mississippi, August 23, 2004

August 23, 2004 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 23, 12:40 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 23, 12:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
140 PM CDT MON AUG 23 2004

.DISCUSSION...

CURRENTLY...NOT MUCH ACTIVITY ACRS THE MID SOUTH COMPARED TO THE
REST OF THE LOWER MISSISSIPPI VALLEY. HOWEVER...THUNDERSTORMS WERE
STARTING TO DEVELOP AND THEY SHOULD CONT INTO THE EVENING HOURS WITH
SFC DEWPOINTS IN THE LOWER 70S...CAPES 3000 J/KG AND LIFTED INDICES
OF -6C. THIS ACTIVITY SHOULD DIMINISH WITH LOSS OF HEATING. WL GO
EITHER ISOLD OR SCT POPS FOR THIS EVENING DEPENDING ON AREAL
COVERAGE AT 20Z.

TYPICAL SUMMER PATTERN SETTING UP ACRS THE MID SOUTH THIS WEEK.
SURFACE RIDGE WILL CONTINUE ACRS THE SE U.S. WHILE A SERIES OF WEAK
SHORTWAVES MOVE MAINLY NORTH OF THE REGION IN THE WSW ZONAL FLOW
ALOFT. EXPECT WARM AND HUMID CONDITIONS EACH DAY WITH ISOLD TO SCT
AFTN/EVENING THUNDERSTORMS THRU FRI.

BY LATE THIS WEEK A MAJOR TROF WL DEVELOP ACRS THE NORTHERN PLAINS.
THE ASSOCD COLD FRONT WL PUSH INTO THE REGION THIS WEEKEND BRINING
AN INCREASED CHANCE OF PRECIP. FRONT SHOULD PUSH THROUGH BY SUN
NIGHT WITH DRY WEATHER TO RETURN THE BEGINNING OF NEXT WEEK.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, Aug 23, 2:25 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT MON AUG 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-240900-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
325 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 23, 3:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT MON AUG 23 2004

ARZ008-017-232145-
LAWRENCE AR-RANDOLPH AR-
417 PM CDT MON AUG 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF PORTIA AT 417 PM
CDT...MOVING EAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED. HOWEVER...VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS
TO 40 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.
Local storm report, Aug 23, 3:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             7 W WALNUT RIDGE        36.07N 91.08W
08/23/2004  0.88 INCH        LAWRENCE           AR   TRAINED SPOTTER

&&

DSV

The radar

The Memphis radar (KNQA), 53 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, De Soto

When
August 23, 5:00 PM CST to 5:05 PM CST
Where
De Soto County, Horn Lake
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

A house was badly damaged by a fire started by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422560.